Collective Input Desired

Discussion in 'General Parenting' started by ML, May 18, 2008.

  1. ML

    ML Guest

    As some of you may remember, about 8 months ago I put d on 10 mg of celexa to try and help with his disabling anxiety. I had to come to the opinion that most of his issues were related to Autism Spectrum Disorders (ASD) stuff and thought a low dose of an SSRI was worth a trial. I looked for signs that it might bring underlying BiPolar (BP) to the forefront but didn't see too much of that. He has had such a great year in 3rd grade in terms of coming out of his shell and becoming involved, even doing a book report presentation without panic attacks (this was a huge improvement from 2nd grade). I was feeling like it was helping. Realzing that medications aren't a cure by any means, just feeling grateful for some relief of symptoms.

    Well fastforward to the past few weeks. I had been noticing his eating was just out of control. I likened it to self medication. Also, his executive functioning skills were no better, possibly worse ? (not sure). Organizing, homework, remembering, all still a problem. The psychiatrist decided to up the Celexa slightly about 5 days ago (this was after the knuckle scraping event) to see if it wouldn't help him manage his symptoms. I am seeing increased ODD, increase emotional fragility, irritation, and certainly no decrease in appetite. I suppose that it being spring doesn't help with this allergic child either.

    What I'm thinking is: oh my, let's back off on this Celexa. But even more than that, perhaps I should discontinue all together. Except that it truly did help his anxiety so much. Should I give this a few more days or weeks or are these symptoms screaming bipolar or something else?

    What do you all think?
  2. smallworld

    smallworld Moderator

    Michele, it doesn't necessarily have to be bipolar. Your son could just be having a bad reaction to Celexa. Any SSRI can cause disinhibition, aggression, suicidal/homicidal ideation and emotional lability, even if the child doesn't have bipolar disorder (our psychiatrists have hammered this point home for years -- the only reason my son has a BiPolar (BP) diagnosis is because he has had mania without being on an SSRI). An SSRI can even help anxiety but also cause unwanted side effects.

    My rule of thumb is this: If a medication is making things worse, discontinue it. Let things settle down to get a read on baseline behavior. Then decide if another medication trial is warranted.

    Good luck.
  3. Sara PA

    Sara PA New Member

    You have to balance the good with the bad. Is less anxiety enough to balance out increasing hostility?

    I will toss out the idea that what you see as a decrease in anxiety could very well have been hypomania.
  4. timer lady

    timer lady Queen of Hearts


    kt was on celexa; it wasn't a good medication for her. Seroquel is a much better fit for her.

    I'd go with your gut on this one. If you feel the medication is making things worse you need to advocate for your son. Many times psychiatrists feel if a little isn't working more is needed when in fact the medication is causing a bad reaction or it isn't the right medication for the diagnosis or situation.

  5. ML

    ML Guest

    I liked how it was at 10 mg. He wasn't hostile or hypomanic, at least that I could tell. It may just be that a little tiny bit is helpful but more is not better.

    Of course he was still doing the power eating so maybe I do need to either look at another medication or give up on them for now. So hard to know.
  6. Sara PA

    Sara PA New Member

    Hypomania can be a wonderful thing. If they could bottle it -- and make sure it didn't progress to full blown mania -- most of us would probably buy it. I would. When people are hypomanic, they can be outgoing, funny, confident, active, productive, focused. Anxiety seems to disappear. It really isn't a bad state in which to exist. The problem comes about if the hypomania crosses the line into mania. But really, a mild case of hypomania can be great.

    Is the Celexa the only medication he's taking? Is he gaining weight? Does he eat all the time or only at certain times of the day?

    by the way, it was 20 mg/day of Celexa over the course of a year that made my son psychotic, violent and attempt suicide. I'm not a fan.
  7. ML

    ML Guest

    He *is* gaining weight. That is one of the biggest unpleasant side effects. Of course even before the medications he had a tendancy to eat a lot. He is also taking clariton, qvar and sometimes albueterol if he has a full blown asthma attack. He eats ALL the time.

    He has never been focused lol.

    I am just so not looking forward to that anxiety coming back if I go off completely. Has anything helped your son?
  8. Sara PA

    Sara PA New Member

    My son was helped by hypnotherapy for the anxiety and simple patience while his brain matured and healed. And a determination to have a normal life.
  9. flutterbee

    flutterbee Guest

    I would rule out any medical problems that could be linked to his eating. For example, I'm hypoglycemic and when my blood sugar is low I eat and eat and eat until I feel better. Even when I *know* my blood sugar shouldn't be low and I'm not at all hungry, when I feel it drop I eat. With all of my medical issues - pain, fatigue, confusion - when my blood sugar drops it trumps them all. It's a horrible feeling. It also makes me extremely irritable. I'm not suggesting your son does or does not have this, just trying to explain how a medical condition can cause these behaviors. There's a whole world full of endocrine issues that can cause this. That said, I also would not rule out the increase in the Celexa and would probably cut back on that to what he was at before and see if there is any improvement.

    As far as managing the anxiety, the medications can only do so much. I don't remember if he's in therapy, but he needs to learn coping mechanisms. At his age, they'll probably need to start with helping him identify when his anxiety is kicking up. He might not even recognize it for what it is. CBT is used for this as well as EMDR, but I'm not sure at what age they start to use EMDR. But, really, the first step is teaching him to identify when his anxiety is kicking up (my daughter is just now starting to make the connection and she will ask me, this is how I'm feeling do you think this is anxiety?).
  10. witzend

    witzend Well-Known Member

    Is he on other medications besides the Celexa? I can't remember and I don't see anything in your sig. Since you have to wean him, hopefully he will be back at 10mg again for a while and you can see if it is back to helping again.
  11. Steely

    Steely Active Member

    I am on Celexa/Lexapro and even 5 mg can make a huge difference. It is a lot of medicine. I also gained about 15 lbs once I started the SSRIs, it is pretty common - however - I do not remember food binging as an issue. It seemed to "just happen" - like my metabolism slowed.

    I would take everyone's suggestions, as well as your own gut, and d/c the 5 mg and see where that takes him - and get him into to see a doctor for a full work up.

    I have anxiety out the wazoo as well - and since most docs will not XR Xanax because of it's addition issues, I have had to just learn mega coping skills - some of which don't always work. It is hard. Therapy helps a lot.

    Many hugs.
  12. ML

    ML Guest

    Thanks everyone. I am certainly decreasing back down to 10 mg... perhaps I'll even go down to 5 and see if that isn't a good compromise. I will talk to psychiatrist next week about it. Maybe the extra activities of the summer, the extra exercise will help his anxiety and his eating opportunities will be reduced lol. Maybe medications aren't part of our answer at this point in time at all. I get so confused. I do appreciate all the input and advice. xo ML
  13. Sara PA

    Sara PA New Member

    I was just looking something up about allergy medications. You mentioned your son has allergies; does he take medication for them? Not only can they cause mood disregulation of various forms, some can cause appetite increase.